A nursing home medication error that proved fatal for a resident in Minnesota is now going to be costly for the facility. State authorities have cited the center for neglect after the resident, who suffered from severe cognitive disabilities, died of the effects of being given 10 times the normal prescribed dose of morphine.
Staff at the facility, an acute-care hospital with a nursing home attached, failed to accurately transcribe the man’s medication from the doctor’s written orders.
Within less than two hours of receiving that injected dose of morphine, patient had died.
State investigators concluded the center did not have adequate policies in place to make sure medications were transcribed accurately and administered correctly.
According to news reports of the nursing home negligence incident, patient was suffering from chronic kidney disease. He was transferred to the hospice care wing of the nursing home. That was just one day before the fatal error occurred.
The doctor, upon patient’s arrival, added an order of morphine sulfate – an oral morphine solution given hourly via a syringe inside the cheek – to help ease his pain.
However, despite what the doctor wrote, the order was incorrectly transcribed on the patient’s record. The order on his chart indicated he should receive 10 times the normal dose.
A nurse at the facility noticed that the amount seemed very high and this raised his suspicions. He took the chart to another nurse, asking if what he was reading was correct. She told him that it was.
The powerful dose was given. Within 15 minutes, the mistake was realized.
Calls were made to patient’s family, who requested the facility supply the drug Narcan, which would serve to block the effects of the morphine and potentially save his life. In the meantime, patient’s breathing slowed to just two breaths in each minute that ticked by. Family members rushed to his side and requested another dose of Narcan. But nursing home staffers weren’t able to return from the hospital fast enough before he died.
Patient’s primary care doctor reported the large dose of morphine was a contributing cause of patient’s death.
Our nursing home negligence attorneys in Florida know this type of situation is by no means isolated to Minnesota. In fact, a study by the Centers for Medicare and Medicaid Services indicate more than 17 percent of all nursing home residents nationally are given more than the required amount of antipsychotic drugs on a regular basis. The risk of overdosing on those kinds of drugs are especially high. Other medication errors include opioids/ painkillers, anti-anxiety medications and sleep medications – all of which are involved in medication errors at a disproportionate rate.
There are also many reports of patients receiving the wrong information or not receiving the correct medication or any medication at all.
Medication errors are more likely to happen in for-profit nursing homes and those that are understaffed.
Other problems with medications include:
- Splitting or crushing medications that are meant to be taken whole.
- Not having enough fluid or food with the medication.
- Failure to properly prepare medication.
- Using medication that is expired.
- Using a medication order that is outdated.
- Incorrect timing of medication.
If you or a loved one has been affected by a medication error at a Florida nursing home, call us today.
If you have been injured in an accident, contact the Hollander Law Firm at (888) 751-7770 for a free and confidential consultation. There is no fee unless we win.
Morphine error leads to patient’s death; northwest Minnesota nursing home faulted, April 6, 2016, By Chris Serres, Minnesota Star Tribune
More Blog Entries:
Two Women Sentenced for Florida Nursing Home Abuse, Jan. 20, 2016, Florida Nursing Home Abuse Lawyer Blog